Texas, 2022

Damaging Winds in Texas, July 6, 2022

July 6, 2022 · NWS AMA · 3 events in 2 counties and zones

Scattered thunderstorms developed across the Texas Panhandle during the late afternoon and evening the 6th. Available instability resulted in strong to severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed across the Texas Panhandle during the late afternoon and evening the 6th. Available instability resulted in strong to severe thunderstorms to develop. Given the atmospheric conditions, severe wind gusts were produced and reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 12:49 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 6, 12:49 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
149 PM CDT Wed Jul 6 2022

.SHORT TERM...This Afternoon through Thursday Night...

Two more rounds of isolated showers and thunderstorms with the
potential for localized severe gusts and localized urban flooding
arrive today and tomorrow in the Oklahoma and Texas Panhandles.

18Z WV satellite reveals southwesterly flow aloft over the
Panhandles with two shortwaves of interest - a more robust wave
currently helping kick off showers and thunderstorms in the north
central Panhandles and a second, weaker shortwave lifting northeast
from SE NM. At the surface, a surface trough is present in the
western Panhandles but, with showers having occurred west of this
boundary, dewpoints remain in the 50s and 60s on both sides of this
feature, with temperatures showing a contrast between the 80s on the
western side of this feature and in the 90s in the eastern
Panhandles.

This afternoon, think that isolated convection will continue to
develop. However, overall coverage expectations continue to trend
downward due to the early arrival of the stronger shortwave. The
SE NM shortwave should help a few more cells pop up, likely along
one of the numerous remnant outflow boundaries present in the
Panhandle, but large scale subsidence behind the lead wave should
limit coverage. Well mixed boundary layer, particularly in the
eastern Panhandles where sunshine has been abundant, will support
a risk for a localized severe gust or two.

Thursday brings yet another similar setup, with a bit of a quirk as
a disturbance ejecting over the central Plains may help a weak front
sneak southward into the Panhandles during the afternoon.
Regardless, with upper support trending weaker, only isolated to
scattered convection is favored at this time.

Ferguson

&&

.LONG TERM...Friday through Tuesday...

What will be consistent throughout the long term forecast period
will be the above average temperatures for early July. High
temperatures each day will range from the mid 90s to around 100
where some areas may get as high as 104, especially on Sunday and
Monday. Some variability of temperatures as well due to where
precipitation may develop. Lowest chance for precipitation will be
Sunday and Monday as the broad H500 high pressure system is
centered nearly over the Panhandles.

Starting Friday and Saturday, a very loosely organized H500 anti-
cyclonic center is in the vicinity of the southern high Plains as
of the latest 06/12Z model and numerical data. Weak winds under
10 kts will contribute to a lack of an organized center. As of the
current forecast, chances for showers and thunderstorms will be
best across the western Panhandles on Friday and the southern TX
Panhandle on Saturday. By the time we get into Monday night and
Tuesday, the main center of the H500 high pressure system will be
over the Four Corners Region. Therefore, a light, but notable NW
flow returns to the Panhandles. this will bring a chance of
showers and thunderstorms for all of the Panhandles throughout the
aforementioned time period.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  97  70  95 /  20  10  20  20
Beaver OK                  73  98  71  95 /  30  20  30  10
Boise City OK              66  92  66  90 /  20  30  30  20
Borger TX                  74 101  72  98 /  10  10  20  20
Boys Ranch TX              72 100  71  98 /  10  20  20  20
Canyon TX                  71  98  69  96 /  20  20  20  20
Clarendon TX               75 100  73  98 /  20  10  20  10
Dalhart TX                 65  95  66  93 /  10  20  20  20
Guymon OK                  69  97  69  95 /  20  20  30  10
Hereford TX                72  99  70  97 /  20  20  20  20
Lipscomb TX                75 101  72  97 /  20  20  30  10
Pampa TX                   73  98  70  95 /  20  10  20  20
Shamrock TX                75 103  73  98 /  10  20  20  10
Wellington TX              75 103  74 101 /  10  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

77/29
Hazardous weather outlook, Jul 6, 12:58 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
158 PM CDT Wed Jul 6 2022

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
158 PM CDT Wed Jul 6 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Panhandles. Some storms
could reach severe limits with damaging winds being the main
threat. Heavy rain also will be possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
Thursday through Saturday and again on Monday and Tuesday.
Thunderstorms on Thursday could be severe with damaging winds
being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 6, 2:13 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
313 PM CDT Wed Jul 6 2022

TXZ011-016-062045-
Deaf Smith TX-Oldham TX-
313 PM CDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of southern Oldham and
Deaf Smith Counties through 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Vega to 11 miles west of
Simms. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega, Adrian, Glenrio, Boys Ranch, Bootleg, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 10304 3558 10216 3493 10217 3476 10304
TIME...MOT...LOC 2012Z 221DEG 15KT 3517 10242 3504 10286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LG
Special weather statement, Jul 6, 2:17 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT Wed Jul 6 2022

OKZ003-TXZ005-062115-
Beaver OK-Lipscomb TX-
317 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of eastern Beaver and
northeastern Lipscomb Counties through 415 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Darrouzett, or 16 miles north of Lipscomb, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Follett, Darrouzett, Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 10000 3633 10011 3646 10040 3700 10037
      3700 10000
TIME...MOT...LOC 2016Z 199DEG 13KT 3647 10030

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LG
Special weather statement, Jul 6, 2:44 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Wed Jul 6 2022

TXZ004-005-009-010-062115-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
344 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southern Lipscomb,
northeastern Roberts, northwestern Hemphill and southeastern
Ochiltree Counties through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Canadian, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canadian, Wolf Creek Park, Glazier and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10052 3590 10089 3634 10065 3606 10001
TIME...MOT...LOC 2044Z 226DEG 21KT 3594 10059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LG
Special weather statement, Jul 6, 3:04 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
404 PM CDT Wed Jul 6 2022

TXZ011-012-016-017-062200-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
404 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham, northeastern Deaf Smith and Potter
Counties through 500 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wildorado, or 10 miles east of Vega, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Wildorado, Bushland and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 10221 3523 10237 3560 10221 3555 10168
      3519 10167
TIME...MOT...LOC 2104Z 216DEG 20KT 3524 10223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 6, 3:08 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
408 PM CDT Wed Jul 6 2022

TXZ004-005-009-010-062215-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
408 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southern Lipscomb,
northeastern Roberts, northwestern Hemphill and southeastern
Ochiltree Counties through 515 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Wolf Creek Park, or 21 miles north of Miami, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glazier and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3588 10069 3600 10092 3636 10077 3609 10000
TIME...MOT...LOC 2107Z 203DEG 13KT 3599 10076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 6, 3:26 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT Wed Jul 6 2022

TXZ004-005-009-062230-
Ochiltree TX-Roberts TX-Lipscomb TX-
426 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southwestern
Lipscomb, northern Roberts and southern Ochiltree Counties through
530 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Wolf Creek Park, or 23 miles southeast of
Spearman, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wolf Creek Park and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 10032 3589 10069 3593 10097 3637 10102
TIME...MOT...LOC 2126Z 195DEG 15KT 3603 10081

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 126 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ochiltree

When
July 6, 3:33 PM CST
Where
Ochiltree County, 16.19 mi SE of Farnsworth
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -100.800

Seven power poles were blown down with power lines on the ground at the intersection of Highway 70 and FM Road 281. This was a public report relayed by the Ochiltree County sheriff’s office.

Thunderstorm Wind, Hutchinson

When
July 6, 5:17 PM CST
Where
Hutchinson County, 0.56 mi E of Hutchinson Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.390

Thunderstorm Wind, Hutchinson

When
July 6, 5:20 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.660, -101.400

A box trailer was partially blown over onto a parked vehicle, and a warehouse garage door was relocated to inside the building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047470, 1047472, 1047471.